Translator Disclaimer
June 2011 A stochastic breakdown model for an unreliable web server system and an optimal admission control policy
Ji Hwan Cha, Eui Yong Lee
Author Affiliations +
J. Appl. Probab. 48(2): 453-466 (June 2011). DOI: 10.1239/jap/1308662638


Web servers have to be protected against overload since overload can lead to a server breakdown, which in turn causes high response times and low throughput. In this paper, a stochastic model for breakdowns of server systems due to overload is proposed and an admission control policy which protects Web servers by controlling the amount and rate of work entering the system is studied. Requests from the clients arrive at the server following a nonhomogeneous Poisson process and each requested job takes a random time to be completed. It is assumed that the breakdown rate of the server depends on the number of jobs which are currently being performed by the server. Based on the proposed model, the reliability function and the breakdown rate function of the server system are derived. Furthermore, the long-run expected number of jobs completed per unit time is derived as the efficiency measure, and the optimal admission control policy which maximizes the efficiency will be discussed.


Download Citation

Ji Hwan Cha. Eui Yong Lee. "A stochastic breakdown model for an unreliable web server system and an optimal admission control policy." J. Appl. Probab. 48 (2) 453 - 466, June 2011.


Published: June 2011
First available in Project Euclid: 21 June 2011

zbMATH: 1242.62113
MathSciNet: MR2840310
Digital Object Identifier: 10.1239/jap/1308662638

Primary: 60K10
Secondary: 62P30

Keywords: breakdown rate , efficiency , optimal admission control policy , reliability function , Unreliable server

Rights: Copyright © 2011 Applied Probability Trust


This article is only available to subscribers.
It is not available for individual sale.

Vol.48 • No. 2 • June 2011
Back to Top